Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 60, NWS New Orleans, LA

April 7, 2003Saint Tammany Parish, Tangipahoa Parish, Washington Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 7, 2003, 2:12 PM CDT for Saint Tammany Parish, Tangipahoa Parish, Washington Parish, Louisiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2003, 2:12 PM CDT (19:12 UTC)
Expired
Apr 7, 2003, 3:00 PM CDT
In force
48 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 10:05 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1394 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 071912
SVRNEW
LAC103-105-117-072000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
209 PM CDT MON APR 7 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  SOUTHERN TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
  WASHINGTON PARISH IN SOUTHEAST LOUISIANA

* UNTIL 300 PM CDT

* AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM ALONG THE TANGIPAHOA AND ST. TAMMANY PARISH  
  LINE ABOUT 10 MILES WEST OF COVINGTON...MOVING EAST NORTHEAST AT   
  35 MPH.

THIS STORM PRODUCED WINDS ESTIMATED AT 70 MPH AND DOWNED TREES AS IT 
MOVED THROUGH HAMMOND.

THE COMMUNITIES OF COVINGTON...FOLSOM AND FRANKLINTON ARE IN THE 
PATH OF THIS STORM.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM
WINDOWS.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3041 9028 3059 9033 3084 8978 3079 8984
          3071 8985 3057 8981

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 10:30 AM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Apr 7, 10:30 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1030 AM CDT MON APR 7 2003

WILL BE UPDATING THE TEXT PRODUCTS SOON AND GRAPHICAL PRODUCTS AS
TIME ALLOWS. CONCERNS FOR BOTH SEVERE WEATHER AND FLOODING/FLASH
FLOODING ARE THE MAIN FOCUS FOR THIS UPDATE. STALLED SURFACE
BOUNDARY FROM COASTAL SOUTHWEST LA TO THE FLORIDA PARISHES OF
SOUTHEAST LA TO NEAR HATTIESBURG MS WILL CONTINUE TO BE THE FOCUS OF
STRONG TO SEVERE THUNDERSTORMS AND LOCAL TRAINING OF ECHOES TO
PRODUCE VERY HEAVY RAINFALL. INITIAL SEVERE THREAT LOOKS TO BE
MOSTLY HAIL GIVEN HISTORY THIS MORNING...BUT INCREASING MID LEVEL
WIND FIELDS TOWARDS AFTERNOON WILL PRODUCE A DAMAGING WIND THREAT AS
WELL. SEVERE THUNDERSTORM WATCH 112 HAS BEEN ISSUED FOR ALL OF SOUTH
LA AND MUCH OF SOUTH MS UNTIL 4 PM CDT. WILL ISSUE A FLOOD WATCH FOR
AREAS ALONG AND NORTH OF PRESENT LOCATION OF SURFACE BOUNDARY TO
INCLUDE METRO BATON ROUGE...THE NORTH SHORE OF LAKE PONTCHARTRAIN...
AND SOUTHWEST MS AND PEARL RIVER COUNTY MS. THERE MAY BE 2 OR 3
ROUNDS OF HEAVY RAINFALL THROUGH TUESDAY MORNING...SO WILL ISSUE THE
FLOOD WATCH THROUGH TONIGHT FOR NOW. EXPECT RAINFALL AMOUNTS OF 2 TO
4 INCHES WITH LOCAL AMOUNTS OF 5 OR 6 INCHES IN THE WATCH AREA. POPS
AND RAINFALL AMOUNTS SHOULD BE QUITE A BIT LOWER SOUTH OF LAKE
PONTCHARTRAIN AND ALONG THE MS COAST...BUT WILL HAVE TO MONITOR
MESOSCALE FORCING IN CASE THE SURFACE BOUNDARY SLIPS SOUTH. MID AND
UPPER LEVEL WIND MAXIMA AND ASSOCIATED SHORTWAVES WILL CONTINUE TO
ACTIVATE THE CONVECTION. UPDATED ZONES...HAZARDOUS WEATHER
OUTLOOK...AND FLOOD WATCH WILL BE OUT SHORTLY.

MCB 78/61/70/47 8+50  BTR 80/62/71/49 8+60
MSY 82/67/73/55 6981  GPT 77/66/74/52 6981

.NEW...NONE
LA...FLOOD WATCH LAZ034>040-046>050.
MS...FLOOD WATCH MSZ068>071-077.

22
Hazardous weather outlook, Apr 7, 11:30 AM CDT, 2 hours 42 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-080000-

HAZARDOUS WEATHER OUTLOOK...CORRECTION TO DAY ONE
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1130 AM CDT MON APR 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS ALL OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI. LARGE HAIL
AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS...HOWEVER...AN
ISOLATED TORNADO IS POSSIBLE. A VERY MOIST...WARM...AND UNSTABLE
AIRMASS...COMBINED WITH A STALLED SURFACE BOUNDARY AND NUMEROUS
UPPER LEVEL DISTURBANCES...WILL CONTINUE TO CAUSE SCATTERED TO
NUMEROUS THUNDERSTORMS TODAY AND TONIGHT.

HEAVY RAINFALL AND FLOODING...
THUNDERSTORMS WILL HAVE THE POTENTIAL TO REPEAT OVER THE SAME AREAS
THROUGH TONIGHT...MAINLY ACROSS AREAS OF SOUTHEAST LOUISIANA NORTH
AND WEST OF LAKE PONTCHARTRAIN INCLUDING SOUTHWEST MISSISSIPPI AND
PEARL RIVER COUNTY. RAINFALL AMOUNTS IN THESE AREAS WILL RANGE FROM
1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS UP TO AROUND 5 INCHES
POSSIBLE THROUGH EARLY TUESDAY MORNING. THE HEAVY RAIN WILL RESULT
IN THE THREAT OF FLOODING OF SMALL STREAMS AND URBAN AREAS ALONG
WITH FLASH FLOODING OF LOCALIZED AREAS. THE HEAVY RAIN WILL ALSO
CAUSE NUMEROUS RIVERS TO RISE TO NEAR OR ABOVE FLOOD STAGE OVER THE
NEXT SEVERAL DAYS.

AREAS SOUTH OF LAKE PONTCHARTRAIN AND ALONG THE MISSISSIPPI COAST
SHOULD RECEIVE LESS RAINFALL AND A RESULTANT LOWER THREAT OF
FLOODING THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY...MAINLY
DURING THE MORNING HOURS...ACROSS AREAS SOUTH OF LAKE PONTCHARTRAIN
AND EAST OF INTERSTATE 59. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.
A COLD FRONT WILL PUSH THROUGH COASTAL SECTIONS OF SOUTHEAST
LOUISIANA AND MISSISSIPPI BY AFTERNOON.

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY AFTERNOON THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 9:23 AM CDTSevere Thunderstorm WarningLIXWashington37 min
Apr 7, 9:56 AM CDTSevere Thunderstorm WarningLIXWashington49 min
Apr 7, 12:31 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, Livingston44 min
Apr 7, 12:56 PM CDTSevere Thunderstorm WarningLIXAssumption, Iberville49 min
Apr 7, 1:10 PM CDTSevere Thunderstorm WarningLIXLivingston50 min
Apr 7, 1:23 PM CDTTornado WarningLIXAscension, Assumption, Iberville, Saint James37 min
Apr 7, 1:34 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa41 min
Apr 7, 1:44 PM CDTTornado WarningLIXSaint Tammany, Tangipahoa31 min
Apr 7, 1:57 PM CDTTornado WarningLIXAscension, Livingston33 min
Apr 7, 2:00 PM CDTSpecial Marine WarningLIX2 hr
Apr 7, 2:54 PM CDTSpecial Marine WarningLIX66 min
Apr 7, 2:57 PM CDTSevere Thunderstorm WarningLIXSaint Tammany33 min
Apr 7, 3:05 PM CDTSevere Thunderstorm WarningLIXAssumption, Lafourche, Terrebonne55 min
Apr 7, 3:30 PM CDTTornado WarningLIXAssumption30 min
Apr 7, 3:55 PM CDTSevere Thunderstorm WarningLIXLafourche, Saint James, Saint John the Baptist65 min
Apr 7, 4:09 PM CDTSpecial Marine WarningLIX96 min
Apr 7, 4:35 PM CDTSevere Thunderstorm WarningLIXSaint Charles40 min
Apr 7, 4:48 PM CDTSevere Thunderstorm WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard57 min
Apr 7, 4:52 PM CDTSevere Thunderstorm WarningLIXAssumption, Iberville38 min
Apr 7, 5:40 PM CDTSpecial Marine WarningLIX65 min
Apr 7, 6:40 PM CDTSpecial Marine WarningLIX65 min
Apr 7, 6:40 PM CDTSpecial Marine WarningLIX65 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.